brand logo

Am Fam Physician. 2003;67(2):385-386

Warfarin-induced coagulopathy has been associated with life-threatening bleeding. Patients with International Normalized Ratios (INRs) greater than 6.0 have higher rates of serious hemorrhage. Low-dosage vitamin K reduces an elevated INR faster than stopping the warfarin therapy. For this indication, oral and subcutaneous routes of vitamin K administration have been used, although there is evidence that oral administration is more effective. Crowther and associates compared the efficacy of 1 mg of vitamin K administered orally or subcutaneously to treat asymptomatic patients with warfarin-induced coagulopathy.

This randomized, open-label, controlled trial included patients taking warfarin who presented with an INR between 4.5 and 10. Participants stopped taking warfarin for at least one day and received vitamin K by oral or subcutaneous administration. Warfarin therapy was restarted at the decision of the treating physician. INR testing was performed on the day after administration of vitamin K, and testing was optional thereafter. Patients were contacted one month later to identify any thrombolytic or embolic events that had occurred in the interval.

Of the 51 patients included in the trial, 15 of the 26 (58 percent) who received oral vitamin K and six of the 25 (24 percent) who received subcutaneous vitamin K had INRs of 1.8 to 3.2 on the day after vitamin K administration. Among patients who had INR testing on the second and third day after vitamin K administration, the mean INR remained higher among those who received the drug subcutaneously. No episodes of thromboembolism or bleeding occurred during the one-month follow-up period.

The authors conclude that 1 mg of oral vitamin K lowers the INR more rapidly than 1 mg of subcutaneous vitamin K in asymptomatic patients with warfarin-induced elevated INRs. Further studies are needed to see if low-dosage vitamin K therapy is equally effective in patients with subtherapeutic INRs greater than 10.

Continue Reading


More in AFP

Copyright © 2003 by the American Academy of Family Physicians.

This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP.  See https://www.aafp.org/about/this-site/permissions.html for copyright questions and/or permission requests.